Thunderstorm Wind, Lee
- When
- July 4, 8:00 PM EST
- Where
- Lee County, Countywide
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.683, -83.100
Numerous trees and powerlines were reported down across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and powerlines were reported down across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 7:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 800 PM EDT TUE JUL 4 2006 .DISCUSSION...OUR AIR MASS IS WEAKLY UNSTABLE WITH INCREASING MOISTURE PUSHING IN. SCATTERED THUNDERSTORMS HAVE FORMED ACROSS THE REGION IN ADVANCE OF AN APPROACHING FRONTAL BOUNDARY. A FEW OF THESE STORMS HAVE REACH STRONG TO SEVERE LEVELS THROUGH STRENGTH AND COVERAGE OF THE STORMS IS DIMINISHING. THE CONVECTION IS STRONGLY THERMALLY ENHANCED AND EXPECTED THE STORMS TO CONTINUE TO WEAKEN THROUGH THE REST OF THE EVENING. HOWEVER...SOME CONVECTION IS EXPECTED TO CONTINUE ACROSS THE MRX CWA THROUGH MUCH OF THE NIGHT AS MOISTURE AND ENERGY ASSOCIATED WITH THE FRONT CONTINUE TO AFFECT THE AREA. ALL LOOKS GOOD IN THE CURRENT FORECAST PACKAGE...NO UPDATES EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 68 83 / 40 70 70 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 83 66 82 / 40 80 70 30 OAK RIDGE, TN 71 82 65 83 / 50 80 70 20 TRI CITIES AIRPORT, TN 68 80 62 80 / 50 90 70 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 502 AM EDT TUE JUL 4 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-051000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 502 AM EDT (402 AM CDT) TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS ALONG WITH HEAVY RAINFALL. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER THE SOUTHERN APPALACHIAN REGION WEDNESDAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 815 PM EDT TUE JUL 4 2006 VAZ006-050045- RUSSELL- 815 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL COUNTY... AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF RAVEN....MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 818 PM EDT TUE JUL 4 2006 TNZ073-074-050115- NORTH SEVIER-SEVIER SMOKY MOUNTAINS- 818 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING SEVIER COUNTY... AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELKMONT...WEST OF GATLINBURG. THIS STORM WAS MOVING EAST AT ABOUT 15 MPH AND WILL AFFECT GATLINBURG AND PITTMAN CENTER AND OTHER AREAS OF THE GREAT SMOKY MOUNTAIN NATIONAL PARK. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN ALSO...IF YOU ARE CAMPING NEAR STREAMS...BE VERY CAREFUL. STREAMS FLOOD WHEN HEAVY RAIN FALLS UPSTREAM...AND YOU DONT EVEN KNOW IT IS RAINING UP THERE. BB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 822 PM EDT TUE JUL 4 2006 TNZ040>043-050115- COCKE SMOKY MOUNTAINS-NORTHWEST COCKE-NORTHWEST GREENE-SOUTHEAST GREENE- 822 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS WERE AFFECTING COCKE AND GREENE COUNTIES... AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF PARROTTSVILLE....MOVING EAST AT 15 MPH. OTHER STORMS WERE NEWLY DEVELOPING IN CENTRAL AND NORTHERN GREENE COUNTY. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS COULD BLOW SMALL BRANCHES OFF TREES AND MAKE DRIVING DIFFICULT. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN BB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 840 PM EDT TUE JUL 4 2006 VAZ001-050130- LEE- 840 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING LEE COUNTY... AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF JONESVILLE....MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR... JONESVILLE BY 855 PM EDT. PENNINGTON GAP BY 910 PM EDT. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG MURPHY 35.09N 84.03W
07/04/2006 CHEROKEE NC LAW ENFORCEMENT
FROM 715 TO 730 PM EDT...SEVERAL TREES AND POWERLINES
DOWN COUNTYWIDE...ESPECIALLY ACROSS THE WESTERN PORTIONS
OF THE COUNTY. REPORTED BY DISPATCH.
0720 PM TSTM WND DMG LONE MOUNTAIN 36.39N 83.59W
07/04/2006 CLAIBORNE TN LAW ENFORCEMENT
A FEW TREES DOWN AND A STORAGE BUILDING BLOWN OVER IN THE
LONE MOUNTAIN AREA. REPORTED BY DISPATCH.
&&
FERRELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 853 PM EDT TUE JUL 4 2006 TNZ040-041-073-074-050200- COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY MOUNTAINS- 853 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING COCKE AND SEVIER COUNTIES... AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF GATLINBURG....MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT PITTMAN CENTER...COSBY...HARTFORD...AND POSSIBLY DEL RIO. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINS PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR. DEADLY LIGHTNING IS ALSO OCCURING. BB
The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519244.